Dem Dry Bones

Dem Dry Bones

Dem Dry Bones

Next time you are in a group of people, notice the adult women and count them off by fours. One, two, three, YOU, one, two, three, YOU, one, two, three, YOU. Just consider the group you have picked out. They represent what current statistics show. About one out of every 4 adult women aged 40-50 in the United States is on an SSRI antidepressant, which includes Prozac, Paxil and Zoloft. Even more startling is the fact that 11% of all people over the age of 12 years old take antidepressants! That is one in nine people – go ahead, count them off: one, two, three, four, five, six, seven, eight, YOU!

Many of you reading this article have never had any interest in these medications. However, considering the high percentage of the population taking SSRIs, you probably know a few. For their sakes, if for no other reason, this article should have your attention.

There has been a growing body of information about SSRIs’ side effects, such as increased suicidal thoughts and actions, violent outbursts, decreased libido and sexual function in both men and women, insomnia and other symptoms. Another concerning side effect is surfacing that has not received the attention it deserves.

It is surprising to know that another pervasive side effect of taking SSRIs is osteoporosis. Concern about the ‘epidemic’ of osteoporosis sweeping the nation has been widely proclaimed. Most every adult woman I speak with brings up the topic, “I am worried about my bones!” The majority get bone testing to check for osteoporosis (severe loss of bone mass), or for its early form, osteopenia (mild loss of bone mass).

Given the incidence of osteoporosis and osteopenia, this is not surprising. The occurrence rates are horrifying. The CDC’s division of Health and Nutrition Examination Statistics found the shocking fact that among seniors (over age 65), 25% of women and 6% of men have full blown osteoporosis. In women, by the age of 50 about 50% have osteopenia! During their lifetime, at least 1 in 3 women and 1 in 5 men will have an osteoporotic fracture. Suffice it to say, a huge number of people have bone density problems. No wonder it is called an epidemic. I wonder, is an epidemic about density an “epi-densic”?

Now comes the connection between SSRI usage and frail bones. Recent research has shown that SSRI antidepressants increase the rate of osteoporosis in those over the age of 50. Bone fractures were double in the SSRI-taking group compared to those not taking these medications. This adverse effect on bones was even more damaging than with cortisone usage, which has been widely known for decades to demineralize bones and increase fractures. Dr. Aldachi reported to Medscape Medical News that “This is important because we have a lot of guidelines advising us on what to do about glucocorticoid-induced osteoporosis, but we don’t have any on SSRI-induced osteoporosis.”

There are no guidelines because the link between SSRI and osteoporosis is a recent discovery. Dr. Aldachi’s study’s findings were reported in 2013, after 5 years of study. This is small comfort for the millions of women and men who have used SSRI medications year after year while watching their bones disintegrate, becoming more and more brittle and fracture prone. All the while they are being advised to take other medications to treat their osteoporosis.

The fact that osteopenia and osteoporosis are marketed as being ‘normal’ for post-menopausal women makes it less likely that these diagnoses will be questioned by patients. In the United States in 2011, about 9% of women over the age of 50, about 5 million women, were taking an osteoporosis drug, usually a bisphosphonate. These drugs have their own side effects, including kidney and stomach problems and bone pain. As an aside, it is a sad fact that about one third of these women still had the same high risk of bone fractures, despite taking the medications. One study from Indiana University in June 2016 addressed this problem of the continued risk of bone fractures despite medications. Their report did not mention the possible added effect of SSRI on bone demineralization. Moreover it did not appear that they even asked the women in the study if they were taking such drugs. This is at least 3 years after the link between SSRIs and osteoporosis was reported. One drug, the SSRI antidepressant, is damaging the bones while another is designed to mineralize the bones and both are operating in the same body at the same time – what a state of confusion!

Since such a high number of people take SSRI antidepressants and an even larger number that have bone density problems, it should be obvious that reducing SSRI usage in all age groups is essential for reducing the catastrophic rates of osteoporosis and osteopenia.

All of this just goes to show what we should have known all along. The body, rather I should say the whole person – mind, emotions and physical body – is a complicated, integrated, unified being, in which every part is inter-related to every other part and operates as a whole system. Nudge one thing and you nudge it all. Treat one symptom and you effect the whole system. Until our thinking and our therapeutics will be based on this whole view of the human being, millions of suffering people will end up on one or another not-so-merry merry-go-round similar to the one of ‘depression -> SSRI -> osteoporosis -> bisphosphonates -> side effects -> and so forth’, circling around while falling further into more and more problems and medications.

Thousands of years ago, the biblical prophet Ezekiel had it just right when he visited the ‘Valley of the Dry Bones’, as commemorated by songwriter James Weldon Johnson (1871-1938), in his gospel song, “Dem Dry Bones.” How dry are our modern-day bones? If current experiences are anything to go by, very dry indeed and getting drier all the time.

© 2016 Linda Johnston, MD